Aerotoxic syndrome

From DoctorMyhill
Jump to: navigation, search

The poisoning of airline pilots, cabin crew and passengers is possible in any air flight! Over the past few decades there has been a fundamental design fault in the majority of aeroplanes used to move people around the world. The engines compress and heat outside air which is then mixed with fuel and burned in order to propel the aircraft. As the air is already compressed and warmed it makes a cheap way of supply of breathing air to the cabin. However, it is subject to contamination from the engines particularly if engine design is faulty or if engine seals become worn. Indeed all jet engines leak oils and fumes to a certain extent and these chemicals get in to cabin air. Because jet engines run at such high temperatures, additives are put into oil so they can work better. Therefore depending on the design, the age and the recent service history of the engine, occupants of any aircraft will be more or less poisoned by these fumes. It’s not the job of this article to detail the extent of the poisoning – you can see that from the following website: Aerotoxic Association.

What is the poison?

One of the additives to oil is a chemical called tri-cresol phosphate. This is an organophosphate. However, it is not just one organophosphate, it is a series of them including mono-cresol phosphate, di-cresol phosphate, tri-cresol phosphate, ortho-cresol phosphate and others. These isomers are very much more toxic than the named parent compound tri-cresol phosphate; furthermore, we know that chemicals are much more toxic when given in combination rather than isolation.

In addition to these organophosphates there will be a range of volatile organic compounds present that arise as the result of burning petrochemicals. These are likely to be benzene compounds, phenolics, possibly fire retardants etc.

Because engines wear, there are likely to be heavy metals present from the engine itself.

It is also possible that there are noxious gases such as carbon monoxide, ozone, sulphur and nitrogen compounds.

How do I know if I’m being poisoned?

The smell of these chemicals is alikened to that of sweaty feet or old trainers. Indeed, some of the cabin crew have commented that when they notice this smell they would walk up and down the aircraft trying to see if one of the passengers had their shoes off and was emanating this smell.

During the flight one may get direct reactions to these chemicals. Obviously people with multiple chemical sensitivity will react much sooner than people who have not been sensitised to chemicals. The symptoms will be very similar to the mild acute poisoning that farmers suffer from with sheep-dip ’flu, i.e. a flu-like illness with a bit of a headache, nausea, muscle aches; maybe irritation of the airways such as conjunctivitis, rhinitis, sinusitis, pharyngitis and bronchitis; difficulty thinking clearly; possibly low grade fever and just generally feeling ill. All too often these symptoms are ascribed to an infectious cause and people accept this readily since there are many different people in a tiny space for some length of time where a virus could be easily picked up.

As you will see from the aerotoxic website, there have been thousands of "incidents" described by airline pilots and cabin crew where they have felt acutely ill and not in control of their senses. This is an extremely worrying situation – it is equivalent to the airline staff being under the influence of alcohol! On some occasions the pilots have actually lost consciousness.

Following the flight

The severity of the symptoms will depend not only on the dose of chemical that has been received, but also the individual susceptibility of the traveller. We know from work done with the sheep dip ’flu and the Gulf war veterans that roughly a third of the population are poor detoxifiers of organophosphate. These people will be more severely afflicted. The above symptoms may persist for some days and for a few susceptible individuals a long term illness may be triggered.

The dose of organophosphate received is unlikely to cause the acute enzyme abnormalities so beloved of the Poisons Units, who use this as a marker for organophosphate poisoning. The poisoning has to be extremely severe for this to occur. Therefore, this test (i.e. to measure cholinesterase levels) is sometimes used as proof of the fact that travellers have not been exposed!

Treatment of in-flight poisoning

For treatment advice see Chemical poisoning - general principles of diagnosis and treatment


Sarah Myhill Limited  :: Registered in England and Wales  :: Registration No. 4545198
Registered Office: Upper Weston, Llangunllo, Knighton, Powys, Wales LD7 1SL, UK. Tel 01547 550331 | Fax 01547 550339